| Catalog Number |
1315020020 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
07/29/2004
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2012 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2004, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to infection with abdominal wall sinus tract.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2002: (b)(6) hospital.(b)(6)md.Indications: ¿(b)(6)is a 45-year-old lady with an incisional hernia.The patient apparently had hysterectomy a number of months back, and this was complicated by infection.Following this, the patient has had pain in her left lower quadrant.Ct scan was done which shows a ¿spigelian" hernia.It is my opinion that this is in the area of the incision and not in the actual spigelian site.¿ implant procedure: repair of incisional hernia with gore-tex soft tissue patch.[implant: gore-tex® soft tissue patch, 1315020020/01141945, 15cm x 20cm x 2mm thick] implant date: (b)(6) 2002 [hospitalization (b)(6) 2002] ¿ (b)(6)2002: (b)(6) hospital.(b)(6), operative report.Assistant: (b)(6), (b)(6) s.A.Pre- and postoperative diagnosis: incisional hernia.Anesthesia: general.Complications: none.¿ wound classification: [not provided, however the following documentation was captured on the gore-tex® biomaterial report dated (b)(6) 2002, ¿operative site infection present preoperatively: no.¿] ¿ findings: ¿approximately 6 cm defect at the lateral edge of the rectus extending to pelvic brim.¿ ¿ procedure: ¿on (b)(6) 2002, the patient was taken to the operating room at (b)(6).After successful induction of general anesthesia and endotracheal intubation, the patient was prepped and draped in the usual sterile fashion.The lateral third of the previous pfannenstiel incision was opened and carried laterally and superiorly towards the anterior superior iliac spine.Dissection was carried into the soft tissue, and there the hernia sac is encountered.Careful dissection around the hernia sac allows for us to encounter fascia medially, superiorly, and inferiorly, and laterally we extended almost to the anterior superior iliac spine to find viable fascial material.The hernia sac is opened, and an incarcerated omentum is returned to the peritoneal cavity, and the sac closed with a pursestring of vicryl.Fascial edges were cleaned up in all directions, and a 5(sic) x 10 cm gore-tex soft tissue patch is selected.A 2 mm thick gore-tex was sewn into place with running mattress suture of 0 vicryl.A solid repair was established.The fascial edges were then approximated overlying the mesh to take the tension off the mesh repair.The area was checked for hemostasis, and it was good.Marcaine was placed along the muscle fibers and in the subcutaneous tissue for postoperative pain assistance.The subcutaneous tissue was closed with vicryl, and the skin was closed with subcuticular pds.Steri-stripe and dressings were applied, and the patient is awakened and taken to the recovery room in good condition.The patient tolerated the procedure well.There were no complications.¿ ¿ (b)(6) 2002: facility: [ni].Implant sticker ¿gore-tex® soft tissue patch.Item #: 1315020020.Lot #: 01141945.¿ ¿ (b)(6) 2002: facility: [ni].Gore-tex® biomaterial report.Patient history: hernia.Location: ventral incisional.Procedure: laparotomy.Operative site infection present preoperatively: no.Preoperative antibiotics used: no.Explant preoperative complaints: ¿ (b)(6) 2004: (b)(6) hospital.(b)(6) md.Indications: ¿(b)(6) is a 48-year-old lady with a known recurrent hernia following a mesh repair following an infected hysterectomy many years ago.The patient has a chronically draining sinus which is unable to be stopped.The patient desires repair of her incisional hernia at some point but i felt that we needed to settle this abdominal wall problem prior to doing a hernia repair.The patient and i both knew of the possibility that this was a mesh problem and were prepared for a larger operation.¿ explant procedure: excision soft tissue mass possibly removal lower abdomen.Explant date: (b)(6) 2004 [hospitalization ¿same-day surgery¿] ¿ (b)(6) 2004: (b)(6) hospital.(b)(6) md.Operative report.Assistant: (b)(6) c.S.A.Preoperative diagnosis: abdominal wall sinus tract, possible infected mesh.Postoperative diagnosis: abdominal wall sinus tract, possible infected mesh of recurrent incisional hernia.Anesthesia: general.Complications: none.¿ wound classification: [not provided] ¿ findings: ¿recurrent sinus tract leads to mesh.Mesh has areas of purulent material in it.Mesh entirely removed with prolenes as well as prolene suture.Recurrent incisional hernia with incarcerated omentum.Partial omentectomy done in order to reduce.¿ ¿ procedure: ¿on (b)(6) 2004, the patient is taken to the operating room at (b)(6) to same-day surgery.After successful induction of general anesthesia and endotracheal intubation by dr.(b)(6), the patient is prepared and draped in the usual sterile fashion.An elliptical incision is made around the old scar site and incision and drainage site.A sterile swab is placed in the tract, and we follow the tract down.This is at least 10 cm away from the patient's prior incision.We worked the tract down to the area.It led directly to a hernia sac.The hernia sac was followed down and, in the hernia sac, was incarcerated omenturn without any gut.The tract still extended down to the lateral edge of the old mesh repair.In the mesh, however, there were numerous sites of purulent material.One of these was cultured for aerobic and anaerobic.In order to see, we had to reduce the omentum.The omentum would not reduce fully so we did a partial omentectomy of the omentum incarcerated above the defect and then were able to reduce it.The fascial edges were then cleaned up and the old mesh was removed.There was not gross purulence, but i still did not want to place a mesh.The area was irrigated.The area was checked for hemostasis.Figure-of-eights of #1 vicryl were used to close the defect.This was under some tension, but i felt that this was much safer than trying to replace the mesh at this point.Five sutures were able to be removed.The hernia sac was debrided.The subcu was closed with vicryl and the skin was closed with interrupted nylon mattress sutures.Marcaine was added for postoperative pain assistance.The patient was awakened, extubated, and taken to the recovery room in good condition.The patient tolerated the procedure well and there were no complications.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated type of investigation h6: updated investigation conclusions the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿to help maintain asepsis during surgery, special precautions and extremely careful preoperative site preparations are necessary.When operative infection is suspected, dissection of involved tissues should be considered.Any postoperative infection should be aggressively treated at the earliest possible time.An unresolved infection may require removal of the material.Staged repairs should be considered when the soft tissue patch will be subjected to gross contamination.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.